Alert archive / Colorado / Winter Storm Warnings in 2018
Winter Storm Warning 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm warning at Apr 7, 2018, 4:26 AM MDT for 9 counties in Colorado. It took effect at Apr 7, 2018, 9:00 PM MDT. It was in force for 12 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 7, 2018, 4:26 AM MDT (10:26 UTC)
- In effect from
- Apr 7, 2018, 9:00 PM MDT
- Expired
- Apr 8, 2018, 9:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 7:04 AM MDT | SNOW 5.5 | 3 N Alma, CO | 24 HOUR TOTAL. 0.72 INCHES OF LIQUID EQUIVALENT. |
| Apr 8, 7:23 AM MDT | SNOW 1.7 | 3 Nw Tabernash, CO | 24 HOUR TOTAL. 0.59 INCHES OF LIQUID EQUIVALENT. |
| Apr 8, 8:32 AM MDT | SNOW 3 | 7 Nw Silverthorne, CO | 24 HOUR TOTAL. 0.21 INCHES OF LIQUID EQUIVALENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 10.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
735 WWUS45 KBOU 071026 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 426 AM MDT Sat Apr 7 2018 COZ031-033-034-071830- /O.NEW.KBOU.WS.W.0004.180408T0300Z-180408T1500Z/ Rabbit Ears Pass- Rocky Mountain National Park and the Medicine Bow Range- The Mountains of Summit County, the Mosquito Range, and the Indian Peaks- Including the cities of East Slopes Park and Northern Gore Ranges, Gore Pass, Rabbit Ears Pass, Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, and Winter Park 426 AM MDT Sat Apr 7 2018 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT SUNDAY... * WHAT...Snow will diminish this morning and then increase tonight with heavy snow expected. Total snow accumulations of 6 to 15 inches, with the highest amounts above 10,000 feet. There will still be a mix of rain and snow below 10,000 feet with lower amounts expected. * WHERE...Rabbit Ears Pass, Rocky Mountain National Park and the Medicine Bow Range and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...From 9 PM this evening to 9 AM MDT Sunday. * ADDITIONAL DETAILS...High mountain passes will become icy, slushy and snowpacked tonight. Plan on difficult travel conditions. Expect significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
5 follow-up statements
298 WWUS45 KBOU 071728 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 1128 AM MDT Sat Apr 7 2018 COZ031-033-034-080130- /O.CON.KBOU.WS.W.0004.180408T0300Z-180408T1500Z/ Rabbit Ears Pass- Rocky Mountain National Park and the Medicine Bow Range- The Mountains of Summit County, the Mosquito Range, and the Indian Peaks- Including the cities of East Slopes Park and Northern Gore Ranges, Gore Pass, Rabbit Ears Pass, Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, and Winter Park 1128 AM MDT Sat Apr 7 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 16 inches above 10,500 feet, with amounts decreasing to 3 to 7 inches in valleys below 9500 feet. * WHERE...Rabbit Ears Pass, Rocky Mountain National Park and the Medicine Bow Range and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...From 9 PM this evening to 9 AM MDT Sunday. * ADDITIONAL DETAILS...Snow will develop above 11,000 feet late this afternoon, with rain developing in valleys. The snow will be heavy at times through tonight, and snow levels will lower significantly later tonight and reach mountain valley floors before daybreak. Plan on difficult travel conditions. Expect significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
565 WWUS45 KBOU 072342 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 542 PM MDT Sat Apr 7 2018 COZ031-033-034-080745- /O.CON.KBOU.WS.W.0004.180408T0300Z-180408T1500Z/ Rabbit Ears Pass- Rocky Mountain National Park and the Medicine Bow Range- The Mountains of Summit County, the Mosquito Range, and the Indian Peaks- Including the cities of East Slopes Park and Northern Gore Ranges, Gore Pass, Rabbit Ears Pass, Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, and Winter Park 542 PM MDT Sat Apr 7 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT SUNDAY... * WHAT...Periods of heavy snow are expected. Total snow accumulations of 8 to 16 inches above 10,500 feet, with amounts ranging from 3 to 7 inches in valleys below 9500 feet. * WHERE...Rabbit Ears Pass, Rocky Mountain National Park and the Medicine Bow Range and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...From 9 PM this evening to 9 AM MDT Sunday. * ADDITIONAL DETAILS...The snow level will be around 11,000 feet early this evening, with rain in the mountain valleys. The snow levels will lower significantly tonight and reach mountain valley floors before daybreak. Plan on difficult travel conditions. Expect significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
587 WWUS45 KBOU 080255 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 855 PM MDT Sat Apr 7 2018 COZ031-033-034-081500- /O.CON.KBOU.WS.W.0004.180408T0300Z-180408T1500Z/ Rabbit Ears Pass- Rocky Mountain National Park and the Medicine Bow Range- The Mountains of Summit County, the Mosquito Range, and the Indian Peaks- Including the cities of East Slopes Park and Northern Gore Ranges, Gore Pass, Rabbit Ears Pass, Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, and Winter Park 855 PM MDT Sat Apr 7 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM MDT SUNDAY... * WHAT...Periods of heavy snow are expected. Total snow accumulations of 8 to 16 inches above 10,500 feet, with amounts ranging from 3 to 7 inches in valleys below 9500 feet. * WHERE...Rabbit Ears Pass, Rocky Mountain National Park and the Medicine Bow Range and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...through 9 AM MDT Sunday morning. * ADDITIONAL DETAILS...The snow level will be around 10,000 feet this evening, with rain in the mountain valleys. The snow levels will continue to lower overnight and reach mountain valley floors before daybreak. Plan on difficult travel conditions. Expect significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
629 WWUS45 KBOU 081002 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 402 AM MDT Sun Apr 8 2018 COZ031-033-034-081500- /O.CON.KBOU.WS.W.0004.000000T0000Z-180408T1500Z/ Rabbit Ears Pass- Rocky Mountain National Park and the Medicine Bow Range- The Mountains of Summit County, the Mosquito Range, and the Indian Peaks- Including the cities of East Slopes Park and Northern Gore Ranges, Gore Pass, Rabbit Ears Pass, Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, and Winter Park 402 AM MDT Sun Apr 8 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * WHAT...Periods of heavy snow are expected through early this morning. Total snow accumulations of 8 to 16 inches above 10,500 feet, with amounts ranging from 2 to 7 inches in valleys below 9500 feet. * WHERE...Rabbit Ears Pass, Rocky Mountain National Park and the Medicine Bow Range and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...through 9 AM MDT Sunday morning. * ADDITIONAL DETAILS...The snow level will continue to lower and reach mountain valley floors near daybreak. Plan on difficult travel conditions. Expect significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
355 WWUS45 KBOU 081511 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 911 AM MDT Sun Apr 8 2018 COZ031-033-034-081615- /O.EXP.KBOU.WS.W.0004.000000T0000Z-180408T1500Z/ Rabbit Ears Pass- Rocky Mountain National Park and the Medicine Bow Range- The Mountains of Summit County, the Mosquito Range, and the Indian Peaks- Including the cities of East Slopes Park and Northern Gore Ranges, Gore Pass, Rabbit Ears Pass, Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, and Winter Park 911 AM MDT Sun Apr 8 2018 ...WINTER STORM WARNING HAS EXPIRED... Although the winter storm warning for the north central Colorado mountains has expired scattered light snow showers will continue through the day. Snowfall amount were in the 6 to 12 inch range with this storm. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm warning went out at Apr 7, 4:03 AM MDT, 23 minutes earlier.
Area forecast discussion, Apr 7, 4:03 AM MDT, 23 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 403 AM MDT Sat Apr 7 2018 .SHORT TERM...(Today and tonight) Issued at 403 AM MDT Sat Apr 7 2018 Main concern will be the heavy snow potential for the mountains tonight and early Sunday with copious amounts of moisture poised to move back into the Colorado later this afternoon and tonight. In the mean time, there is still light snow ongoing in the mountains, especially above 9500 feet under a moderate northwest flow pattern and upper jet overhead. Snowfall today will mainly be confined over the higher mountain passes with mainly light amounts. Across lower elevations, cold airmass remains trapped over the area with cold temperatures and low stratus over nearby plains early this morning. With the upper jet still overhead, could still be some flurries over portions of the plains through early this morning. Drier air has filtered into the far northeast plains with mainly clear skies. There will be strong warm air advection over Colorado during the day time as 700mb temperatures warm to around +2C over the Front range by afternoon with much warmer surface temperatures over the plains this afternoon. Mountain temperatures will also be warming with mainly rain at elevations below 10000 feet during much of the day. Next slug of Pacific moisture will move into the Colorado mountains this afternoon with PW values soaring to near an inch of water by this evening. This will result in high qpf amounts and potential for very heavy rain/snow over mountains and valleys tonight. Initially, snow level will start up near 110000 feet this afternoon and then lowering to 9000ft later tonight as some cold air advection moves into the region with the trof. Based on the amount of moisture available and expected evaporative cooling with the heavier precip, expect snow levels to lower to near 9000 feet after midnight tonight. Will be going with a winter storm warning for the higher mountains from this evening through early Sunday morning with potential for amounts over a foot in locations above 10,000 feet. .LONG TERM...(Sunday through Friday) Issued at 403 AM MDT Sat Apr 7 2018 West-northwest flow aloft Sunday night will continue to advect moisture into the mountains through Monday and perhaps into early Tuesday morning. Overall weak forcing for precipitation is expected other than west upslope plus moisture. The first short wave trough in the WNW flow arrives between 06-12Z Sunday morning, with the trough axis passing across our area just after 12Z. The available moisture decreases after 12Z as the last gasp of the remnants of the anomalously strong Atmospheric River should have precipitated out most of the moisture by then, with much lower PWATs from the west northwest expected by midday Sunday. Just weak QG lift is expected Sunday morning as vorticity advection is meager. A 130 kt jet will be overhead but any jet-induced lift should stay north of Colorado for the most part. However, low-level frontogenesis around 700 mb should provide a short-lived boost to the snow rates and dramatically lower the snow levels Sunday morning. It's a quick drop of about 7 degC or so and an increase in west upslope flow (~50 kts) along the 700 mb front. The Winter Storm Warning should cover this short term burst in snow and wind as it's expected before 15Z when we have it expiring. Several hours after the initial frontal surge subsidence sets in and snow rates should weaken significantly by early Sunday afternoon through the evening, perhaps even stopping altogether across the Central Mountains. The northern mountains may continue to have light snow throughout the remainder of Sunday. If a break occurs it won't last long as another short wave trough embedded in the WNW flow moves across northern Colorado late Sunday into early Monday morning. Snow rates again should pick up as another round of 700 mb frontogenesis occurs early Monday morning. A northwest jet streak around 100 kts this time should place northern Colorado under the left exit region, enhancing lift about the same time as the 700 mb front early Monday morning. Vorticity advection is even weaker than the Sunday short wave trough so once again mostly light snow expected via the upslope flow other than for a few hours early Monday with the arrival of the front and jet. This time snow levels will not be an issue for the mountains given 700 mb temps around -7 degC and snow levels down around 6500 feet. Liquid equivalent amounts across the favored west slopes of the Park, Gore/Ten Mile, and Front Ranges from Sunday evening through Monday evening are decent in the GFS, around .75 while the EC has around 0.4, NAM close to 0.5, and Canadian 0.3. Suffice to say advisory level snow is possible across the northern/central mountains overnight Monday. The atmospheric column over the mountains finally drys out by late Monday evening. For the Plains, rain showers should wind down by early Sunday afternoon other than along and east of the Palmer Divide where the models consistently have been developing banded precipitation in the form of rain Sunday afternoon through Monday morning. Chances of precip are slight and amounts should be light with any rain that develops. Sunday's temps should warm around 5 degF vs. Saturday with highs in the low 60s across the Plains. The early Monday short wave trough induces a surface low pressure area that kicks east by 12Z Monday into Kansas, pushing a weak cool front will hold temps to slightly below seasonal normals across the Plains Monday with breezy northwest winds through the early evening. Plains should be dry Monday though just enough instability may be present for weak rain showers and virga Monday afternoon. Tuesday through most of Thursday should be dry area-wide with a warming trend as a flat ridge builds overhead. Temps should be highest Wednesday with mid 70s across the Plains and upper 40s to near 60 in the high country but all three days should see a fair amount of sun and above average temps. All eyes then turn to late Thursday and beyond. The global models all have a potent short wave trough digging south into W. Colorado, then closing off and moving across central then northeast Colorado before lifting northeast into the central Plains on Friday and beyond. The GFS, as typical, is strongest and quickest with the trough while the EC is slow and much weaker. ATTM the models keep the trough just far enough north that a good part of our area, especially the Denver metro area and central Colorado plains, could be dry-slotted and we could have another bora wind event. Suffice to say the mountains would see snow and the weather across the Plains should cool off significantly regardless of track. We'll be watching the evolution of this storm track for potential impacts across our area late next week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 403 AM MDT Sat Apr 7 2018 Fair amount of IFR/MVFR cigs this morning and due to upper jet still a few flurries possible until daybreak. skies will be clearing by later this morning under low level southeast flow. Moisture increases over the area by later this afternoon and evening and possible rain showers with next disturbance moves over the area. Temperatures will remain warm enough this time for all rain. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 9 PM this evening to 9 AM MDT Sunday for COZ031-033-034. && SHORT TERM...Entrekin LONG TERM...Schlatter AVIATION...Entrekin
Hazardous weather outlook, Apr 6, 10:36 AM MDT, 17 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1036 AM MDT Fri Apr 6 2018 COZ030>051-071645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1036 AM MDT Fri Apr 6 2018 ...WINTER WEATHER ADVISORY FOR THE NORTHERN AND CENTRAL MOUNTAINS AND NORTHERN FRONT RANGE FOOTHILLS THROUGH THIS EVENING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Snow will continue across the mountains and spread south across the plains through this afternoon. In the mountains, snow will be heavy at times with accumulations of 5 to 10 inches, and local higher amounts up to 14 inches by later tonight. Foothill locations can expect anywhere from 3 to 8 inches, with the heavier amounts favoring locations north of I-70. Mountain and foothill roads will become slushy and snowpacked with slick and hazardous winter travel conditions. Across the plains, periods of snow will continue through early evening with snow accumulations up to 3 inches. The highest amounts can be expected near the northern border areas of Wyoming and Nebraska, and right next to the foothills. Roadways will generally remain wet, except slushy and icy spots on bridges and overpasses and near the Wyoming and Nebraska borders. Temperatures will be much colder today, with readings holding in the 20s to lower 30s through most of the afternoon. Snow will taper off late this evening into the overnight hours as the weather system moves out of the state. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another wet but warmer storm system will move across the area Saturday night into early Sunday. Snow levels will start out relatively high, around 11,000 feet, but then lower to mountain valley floors and foothills above 8,000 feet late Saturday night as colder air works across the state. Mostly rain showers can be expected across the lower foothills and plains. There will continue to be a chance of showers Sunday night into Monday mainly in the mountains as another disturbance moves across the area. Drier and warmer weather will return by Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, however snowfall reports will be appreciated.
Nearby
Winter Storm Warnings in Colorado, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.